Oregon, 2003

High Wind in Oregon, December 4, 2003

December 4, 2003 · NWS PDT · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 4, 9:10 PM PST, 47 minutes earlier.

Area forecast discussion, Dec 4, 9:10 PM PST, 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED...
NATIONAL WEATHER SERVICE PENDLETON OREGON
910 PM PST THU DEC 4 2003

.SHORT TERM...TONIGHT THROUGH SUNDAY...A WARM FRONT IS BRINGING
MOISTURE ACROSS THE REGION THIS EVENING. LIGHT SNOW HAS OCCURRED IN
THE YAKIMA AND KITTITAS VALLEYS AND ALONG THE EAST SLOPES OF THE
SOUTHERN WASHINGTON CASCADES DUE TO COLD AIR BANKED UP AGAINST THE
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES. A WINTER WEATHER
ADVISORY HAS BEEN ISSUED FOR THESE AREAS. BRIEF PERIODS OF LOCAL
FREEZING RAIN HAVE ALSO BEEN REPORTED THIS EVENING ALONG THE
FOOTHILLS OF THE BLUE MOUNTAINS. ADDITIONAL PRECIPITATION WILL
SPREAD OVER THE REGION TONIGHT. SOUTH WINDS AROUND 5000 FEET MSL ARE
30-40 MPH. TERRAIN EFFECTS ARE CAUSING THESE WINDS TO MIX DOWN TO
THE SURFACE LOCALLY CAUSING OCCASIONAL PERIODS OF WINDY CONDITIONS
AT THE BASE OF NORTH FACING MOUNTAINS. WINDY CONDITIONS WERE
REPORTED THIS EVENING IN THE VICINITY OF ADAMS...MISSION...CABBAGE
HILL...WESTON AND HELIX. ALSO JOHN DAY AIRPORT AT 8 PM REPORTED A
SOUTH WIND SUSTAINED AT 32 MPH WITH A GUST TO 51 MPH. A TIGHT
PRESSURE GRADIENT IN THE GRANDE RONDE VALLEY IS PRODUCING VERY WINDY
CONDITIONS IN THE GRANDE RONDE VALLEY. SOUTH WINDS IN LADD AND PYLES
CANYONS THIS EVENING ARE 25 TO 45 MPH WITH GUSTS TO 53 MPH. A HIGH
WIND WARNING IS IN EFFECT UNTIL 11 PM FOR THE GRANDE RONDE VALLEY.
WIND SHOULD DIMINISH TOWARD MIDNIGHT AND DECREASE OVERNIGHT. A WEAK
COLD FRONT WILL MOVE THROUGH THE FORECAST AREA FRIDAY MORNING FOR A
CHANCE OF SHOWERS. A FAST MOVING UPPER LEVEL SHORT WAVE WILL PUSH A
STRONG COLD FRONT THROUGH THE REGION SATURDAY MORNING WITH SNOW
LEVELS LOWERING TO 2500 FEET IN THE SOUTHERN WASHINGTON CASCADES AND
TO 3500 FEET IN THE BLUE MOUNTAINS. THE UNSETTLED WEATHER PATTERN
WILL CONTINUE ON SUNDAY WITH ANOTHER UPPER LEVEL DISTURBANCE
BRINGING VALLEY RAIN SHOWERS AND MOUNTAINS SNOW SHOWERS.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 32 38 38 46 / 40 40 50 40
WALLA WALLA         31 37 36 46 / 30 40 50 40
TRI-CITIES          34 40 36 47 / 30 40 50 20
YAKIMA              31 39 33 40 / 70 40 50 30
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING THROUGH THIS EVENING FOR THE GRANDE RONDE
      VALLEY (ZONE 49).
WA...WINTER WEATHER ADVISORY FOR THE EAST SLOPES OF THE SOUTHERN
      WASHINGTON CASCADES (ZONE 25) AND THE KITTITAS VALLEY (ZONE
      26) THROUGH 12 PM FRIDAY.
     WINTER WEATHER ADVISORY FOR THE YAKIMA VALLEY (ZONE 27) THROUGH
      4 AM FRIDAY.
&&

86
Hazardous weather outlook, Dec 4, 5:00 AM PST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST THU DEC 4 2003

ORZ041>050-WAZ024>030-051300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

A WARM FRONT IS MOVING THROUGH THE AREA TODAY PROVIDING A GOOD
MECHANISM FOR OVERRUNNING.  SOME COLD AIR IS DAMMED UP ALONG THE EAST
SLOPES OF THE CASCADES AND AS THE OVERRUNNING WARM AIR DROPS RAIN
DOWN INTO THE TRAPPED COLD AIR...SOME FREEZING RAIN IS POSSIBLE.  THE
MAIN AREA OF CONCERN IS FOR THE YAKIMA VALLEY.  LATER TONIGHT...AS
THE TEMPERATURES DROPS...FREEZING RAIN WILL BE POSSIBLE IN THE
KLICKITAT...WASCO...AND SHERMAN COUNTIES AS WELL.  WINDY CONDITIONS
ARE EXPECTED IN THE GRANDE RONDE VALLEY TODAY AS A VERY FAVORABLE
PRESSURE GRADIENT IS EXPECTED TO INCREASE.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

UNSETTLED WEATHER WILL CONTINUE THROUGH THURSDAY.  RAIN WILL EFFECT
MOST OF THE AREA WITH HIGHER ELEVATIONS EXPERIENCE SNOW. SOME OF THE
SYSTEMS WILL ALSO BRING BREEZY WINDS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 4, 7:23 PM PST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
723 PM PST THU DEC 04 2003

TIME(PST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    CONDON                    OR   0.00 INCH FREEZING RAIN
12/04/03   GILLIAM

0700 PM    CULVER                    OR   0.00 INCH FREEZING RAIN
12/04/03   JEFFERSON

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wallowa County

When
December 4, 9:57 PM PST
Where
Wallowa County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

A brief wind gust of 60 MPH was recorded by an automated weather station three miles north of Joseph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331718.